Winter Storm, Yellowstone National Park
- When
- January 4, 11:00 AM MST to January 5, 12:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow and gusty southwest wind of 20 to 30 mph occurred across a broad swath of western Wyoming in advance of a vigorous low pressure system. The very moist flow produced snowfall of 12 to 18 inches in the mountains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Heavy snow and gusty southwest wind of 20 to 30 mph occurred across a broad swath of western Wyoming in advance of a vigorous low pressure system. The very moist flow produced snowfall of 12 to 18 inches in the mountains. Accompanying the snow were occasional wind gusts of 40 to 50 mph. Snowfall in the Bondurant, Star, and Jackson valleys mainly ranged from six to nine inches; however, 12 to 13 inches of snow fell in a swath from Moose to near Jackson Lake Dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 4, 8:09 AM MST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 809 AM MST FRI JAN 4 2008 .UPDATE... SENT OUT A MINOR UPDATE TO INCREASE MAXIMUM TEMPS FOR TODAY...MAINLY FOR THE CODY FOOTHILLS AND NORTHEAST JOHNSON COUNTY. CODY ALREADY IN THE LOWER 40S THIS MORNING AND BUFFALO HAVING THE POTENTIAL TO SPIKE INTO THE LOWER 50S ONCE AGAIN WITH THE NEXT MOUNTAIN WAVE MOVING DOWN THE EAST SLOPES OF THE BIG HORN MOUNTAINS. && .PREV DISCUSSION... /ISSUED 235 AM MST FRI JAN 4 2008/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT ACTIVE PATTERN SETTING UP FOR THE WEEKEND AS A POWERFUL UPPER LOW DIGS TOWARDS THE WEST COAST. THIS STORM TO BRING SOME STRONG WINDS TO THE MOUNTAINS AND WIN CORRIDORS...THEN HEAVY SNOW FOR MUCH OF THE WEST TONIGHT INTO SATURDAY. INITIAL SHORTWAVE LIFTING NORTHEAST OVER CENTRAL IDAHO THIS MORNING...SHEARING AS IT DOES. SOME LIGHT ECHOS ON THE KSFX RADAR OVER THE WEST MOUNTAINS...VERY LIGHT SNOW OVER THE HIGHER ELEVATIONS. SOME WEAK TRANSITORY RIDGING MOVES THROUGH THIS MORNING. SOUTHWEST INCREASES BEHIND THE RIDGE WITH A RAPIDLY TIGHTENING GRADIENT. THIS WILL MAKE FOR SOME PRETTY STRONG WINDS THIS AFTERNOON THROUGH SATURDAY. EXPECT THE HIGHEST WINDS TO BE OVER THE GREEN MOUNTAINS AREA INTO NATRONA COUNTY AND EVEN SOUTHERN JOHNSON COUNTY. HIGH WIND WATCH IS IN EFFECT FOR THIS AREA FOR TONIGHT AND TOMORROW AND WILL LET THIS RUN. SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH ARE POSSIBLE IN THESE AREAS. OTHER AREAS WILL BE VERY WINDY BUT SHOULD STAY BELOW HIGH WIND. SHOULD START TO SEE SOME OF THE INVERSIONS WEAKEN TODAY AS CLOUDS MOVING THROUGH HAVE ALLOWED TEMPERATURES TO MODERATE OVER PREVIOUS NIGHTS LOWS. HAVE WARMED SOME OF THESE BASIN/VALLEY MAX TEMPS TODAY CLOSER TO GUIDANCE. NOW FOR THE SNOW...EXPECT LITTLE ACTIVITY TODAY AS LITTLE DYNAMICS IN THE FLOW AND MOISTURE IS LIMITED. MODELS HAVE BEEN SHOWING AN EXCELLENT MOISTURE PLUME FOR THE PAST SEVERAL DAYS MOVING ACROSS THE SIERRAS AND BRINGING COPIOUS AMOUNTS OF QPF FOR WESTERN WYOMING. NORMALLY WOULD DISCOUNT THIS...EXCEPT FOR THE STRENGTH OF THE ASSOCIATED DYNAMICS THAT WILL ACCOMPANY THE MOISTURE. THE MOISTURE ARRIVES EARLY THIS EVENING IN THE WEST. WILL HAVE A FEW JET STREAKS MOVING THROUGH OVERNIGHT EACH BRINGING A PERIOD OF HEAVY SNOW WITH GOOD CONVERGENCE/DIVERGENCE COUPLETING...AND WILL HAVE ISENTROPIC ASCENT. FOR SATURDAY WILL HAVE BAROCLINIC LEAF DYNAMICS MOVING ACROSS THE AREA. H7 TEMPS FALL FROM -6C TO -14C BY 00Z SUNDAY. SO EXPECT THERE TO BE A GOOD 12 TO 18 HOURS OF SNOWFALL WHICH COULD FALL AT 1 TO 2 INCHES PER HOUR AT TIMES. THE TETONS...GROS VENTRES...WEST WIND RIVERS...SOUTHWEST ABSAROKAS...SOUTHERN YELLOWSTONE...AND THE SALT/WYOMING RANGES SHOULD GET 10 TO 20 INCHES OF SNOWFALL BY SATURDAY AFTERNOON...WHILE JACKSON HOLE...STAR VALLEY AND THE NORTHERN UPPER GREEN RIVER BASIN SHOULD SEE 5 TO 10 INCHES. THE REMAINDER OF THE WESTERN MOUNTAINS AND BASINS SHOULD PROBABLY SEE ADVISORY AMOUNTS. WILL CONTINUE THE WINTER STORM WATCH FOR NOW...WHICH STARTS AT 5 PM AND GOES THROUGH 5 PM SATURDAY FOR THE AREAS LISTED ABOVE. SWEETWATER COUNTY SHOULD SEE A FEW HOURS SATURDAY AFTERNOON OF SNOW BUT AT THIS POINT SHOULD BE LESS THAN ADVISORY. MOIST UNSTABLE WEST SOUTHWEST FLOW WILL KEEP SNOW LINGERING IN THE WEST...WITH ANOTHER WAVE APPROACHING FOR SUNDAY AND SUNDAY NIGHT. THIS ONE WONT BE AS STRONG AS THE PREVIOUS SYSTEM...BUT SEVERAL INCHES IN THE MOUNTAINS ARE POSSIBLE. LONG TERM...MONDAY THROUGH FRIDAY EXTENDED MODELS SHOW CONSIDERABLE VARIATION IN TROUGHS AND RIDGES AND NO CLEAR FRONT RUNNER TO GO WITH. OVERALL EXTENDED FORECAST IS A BLEND. MAIN FLOW PATTERN COULD VARY FROM NORTHWEST TO SOUTHWEST ALOFT AND OVERALL LOOKS LIKE WHICHEVER DIRECTION HAPPENS...THERE WILL BE A HIGH PROBABILITY OF AT LEAST LIGHT SNOWFALL IN THE WESTERN MOUNTAINS AND VALLEYS WITH A LOW PROBABILITY EAST OF THE CONTINENTAL DIVIDE. WIND SPEEDS SHOULD BE RATHER HIGH IN THE MOUNTAINS WITH MUCH LESS CERTAINTY IN THE LOWER ELEVATIONS AND DIRECTIONS ARE PROBLEMATIC. MANY AREAS THAT BLOW FROM THE SOUTHWEST DO NOT FAVOR NORTHWEST FLOW...WHILE THOSE AREAS THAT BLOW WITH NORTHWEST FLOW DO NOT FAVOR SOUTHWEST FLOW. INVERSIONS WILL LIKELY ALSO HAVE A BIG IMPACT ON WHICH AREAS HAVE WIND AND WHERE THE WINDS WILL REMAIN LIGHT AND VARIABLE. THE INVERSIONS WILL ALSO BE A PROBLEM WITH TEMPERATURES. OVERALL KEPT TEMPERATURES ON THE COLD SIDE AND TRIED TO KEEP WIND DOWN IN THE BASINS. NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE EXTENDED FORECAST AT THIS TIME DUE TO MODEL SPREAD. AVIATION... VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH 00Z SATURDAY. WINDY CONDITIONS WILL OCCUR AROUND KCPR ALL DAY INTO THE EVENING HOURS. THE WIND WILL ALSO BE ON THE INCREASE ACROSS MUCH OF WY FRIDAY NIGHT. CLOUDS WILL LOWER IN FAR WEST WY AFTER 00Z SATURDAY WITH AREAS OF SNOW DEVELOPING. MVFR CONDITIONS WILL PREVAIL WITH LOCAL IFR CONDITIONS DEVELOPING BY 06Z SATURDAY IN WESTERN WY. FIRE WEATHER... ACTIVE PATTERN SHAPING UP FOR THE WEEKEND AS A POWERFUL STORM SYSTEM TO MOVE THROUGH. SIGNIFICANT SNOWFALL IS EXPECTED WITH 10 TO 20 INCHES LIKELY IN THE MOUNTAINS AND 5 TO 10 INCHES IN THE VALLEYS OF WESTERN WYOMING. WINTER STORM WATCHES ARE IN EFFECT FROM 5 PM TODAY THROUGH 5 PM TOMORROW FOR MUCH OF WESTERN WYOMING. STRONG SOUTHWEST WINDS ARE EXPECTED TO INCREASE TODAY...IN THE WIND PRONE AREAS OF CENTRAL WYOMING. HIGH WIND WATCH IS IN EFFECT FROM 5 PM TODAY THROUGH 5 PM SATURDAY. STRONG SOUTHWEST WINDS ARE ALSO EXPECTED IN THE MOUNTAINS...MIXING INTO THE MUCH OF THE FORECAST AREA TONIGHT INTO SATURDAY. ANOTHER SYSTEM IS EXPECTED TO MOVE THROUGH SUNDAY AND SUNDAY NIGHT...THOUGH IS EXPECTED TO BE WEAKER. RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON FOR WYZ001-002-012>015-023-024. HIGH WIND WATCH FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON FOR WYZ011-019-020. SHORT TERM...TWB LONG TERM...C.BAKER AVIATION...AR && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY AFTERNOON FOR WYZ001-002-012>015-023-024. HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH SATURDAY AFTERNOON FOR WYZ011-019-020. && UPDATE...CHURCH SHORT TERM...TWB LONG TERM...C.BAKER AVIATION...C.BAKER FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MST FRI JAN 4 2008 WYZ001>020-022>030-051201- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MST FRI JAN 4 2008 ...HIGH WIND WATCH FOR PARTS OF EAST CENTRAL WYOMING LATE 5 PM THIS EVENING THROUGH 5 PM SATURDAY AFTERNOON... ...WINTER STORM WATCH FOR MOST OF WESTERN WYOMING 5 PM THIS EVENING THROUGH 5 PM SATURDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A POWERFUL PACIFIC STORM WILL IMPACT WYOMING BEGINNING THIS EVENING AND CONTINUE THROUGH SATURDAY. SOUTHWEST WINDS WILL INCREASE TODAY OVER THE WIND PRONE AREAS TODAY WITH SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH. THIS EVENING...THE WIND SPEEDS WILL INCREASE TO 40 TO 50 MPH WITH GUSTS TO 70 MPH OVER SOUTHEAST FREMONT...NATRONA AND SOUTHERN JOHNSON COUNTIES. THESE WINDS WILL CONTINUE THROUGH MUCH OF SATURDAY. OTHERWISE WINDS WILL MIX DOWN INTO THE REMAINDER OF THE WEST AND CENTRAL BASINS TONIGHT INTO SATURDAY WITH SPEEDS OF 20 TO 30 MPH. THE SECOND IMPACT WILL BE HEAVY SNOW IN WESTERN WYOMING. THE SNOW WILL DEVELOP BY LATE AFTERNOON...INCREASING IN INTENSITY THIS EVENING BECOMING HEAVY AT TIMES TONIGHT CONTINUING THROUGH SATURDAY. SNOWFALL RATES OF 1 TO 2 INCHES ARE POSSIBLE AT TIMES. ALSO AREAS OF BLOWING SNOW WILL FURTHER REDUCE VISIBILITY. TRAVEL WILL BECOME VERY DIFFICULT ACROSS THE WEST TONIGHT AS ROADS BECOME SNOWPACKED AND DRIFTED IN SPOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE STRONG SOUTHWEST WINDS WILL CONTINUE SATURDAY...DIMINISHING SOME BY SATURDAY EVENING. THEN THEY WILL TAPER OVERNIGHT. THE SNOWFALL IN THE WEST CONTINUES AS WELL SATURDAY WITH 10 TO 20 INCHES POSSIBLE IN THE MOUNTAINS...AND 5 TO 10 INCHES IN THE VALLEYS AND BASINS. TRAVEL WILL REMAIN TREACHEROUS AS ROADS WILL BE SNOWPACKED AND SOUTH TOP SOUTHWEST WINDS OF 20 TO 30 MPH IN OPEN AREAS WILL CAUSE SIGNIFICANT BLOWING SNOW. ANOTHER SYSTEM WILL MOVE THROUGH SUNDAY AND SUNDAY NIGHT BRINGING ADDITIONAL SNOWFALL TO THE WEST. SNOWFALL IS EXPECTED TO BE MUCH LESS THAN THE FIRST STORM. WINDS WILL ALSO CONTINUE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT STRONG WINDS...SNOWFALL AND SIGNIFICANT BLOWING SNOW TONIGHT AND SATURDAY. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65670, 65676, 65671, 65673, 65677, 65672, 65674, 65675.